Arkansas, 2008

Flooding in Arkansas, April 9 to 12, 2008

April 9 to 12, 2008 · NWS LZK · 2 events in 2 counties and zones

Heavy rainfall during the first week of April caused a flood wave which progressed downstream during the second week of the month. Minor river flooding occurred along the lower Saline River in south central Arkansas during the middle of April and caused some road closures and flooded pastures along the river.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Heavy rainfall during the first week of April caused a flood wave which progressed downstream during the second week of the month. Minor river flooding occurred along the lower Saline River in south central Arkansas during the middle of April and caused some road closures and flooded pastures along the river.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Apr 9, 5:53 PM CST, 2 hours 7 minutes earlier.

Area forecast discussion, Apr 9, 5:53 PM CST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
653 PM CDT WED APR 9 2008

.AVIATION...
WARM FRONT ACROSS THE AREA WILL CONTINUE TO MOVE NORTH. LOW
PRESSURE WILL TAKE SHAPE OVER EASTERN OKLAHOMA DURING THE NIGHT.
MOISTURE AND INSTABILITY WILL INCREASE ON SOUTHEAST FLOW. GUSTY
WINDS WILL BE THE NORM DURING THE DAYLIGHT HOURS THURSDAY. STORMS
WILL BEGIN IN THE 40 TO 50 PERCENT RANGE AND INCREASE FROM THERE.
CONDITIONS WILL DETERIORATE AS SHOWERS AND STORMS DEVELOP SO THAT
MVFR TO IFR CONDITION CAN BE EXPECTED LATE TONIGHT AND THURSDAY.
THERE EXISTS THE POTENTIAL FOR SOME STORMS TO BECOME SEVERE THURSDAY.
&&

.PREV DISCUSSION... /ISSUED 256 PM CDT WED APR 9 2008/

SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT
WARM FRONT CURRENTLY FROM MEMPHIS...INTO SOUTHERN ARKANSAS...AND
BACK INTO THE RED RIVER VALLEY OF NORTHEAST TEXAS. THIS FRONT WILL
MOVE NORTH DURING THE EVENING...WITH SHOWERS AND THUNDERSTORMS
DEVELOPING ALONG AND NORTH OF THE FRONT. MAIN CONCERNS FOR TONIGHT
WILL BE LARGE HAIL AND HEAVY RAINFALL. THIS WILL BE MORE
CONCENTRATED OVER THE WESTERN THIRD OF THE FORECAST AREA.

MAIN SHOW WILL GET GOING OVERNIGHT AND DURING THE DAY THURSDAY AS
COLD FRONT MOVES EAST. THURSDAY MORNING WILL SEE AN MCS DEVELOP OVER
OKLAHOMA AND MOVE EAST ACROSS THE STATE. THIS IN FACT WILL BE THE
MAJOR QUESTION IN THE FORECAST...AS THIS MCS MAY TAKE THE AVAILABLE
MOISTURE AND ENERGY AWAY FROM THE STORMS THAT DEVELOP AHEAD OF THE
COLD FRONT. HOWEVER...WITH PLENTY OF WIND SHEAR AND DYNAMICS WITH
THE SYSTEM...THINK THAT ANY STORMS THAT DEVELOP ALONG THE COLD FRONT
WILL BRING DAMAGING WINDS. IF ANY STORM DEVELOPS AHEAD OF THE COLD
FRONT AND REMAINS ISOLATED...INSTABILITY AND SHEAR PROFILES WILL
SUPPORT LONG LIVED SUPERCELL THUNDERSTORMS.

FORECAST CONFIDENCE IS IMPROVING IN RELATION TO THE SEVERE WEATHER
EPISODE...HOWEVER...FLOODING CONCERNS ARE STILL IN QUESTION. DUE TO
THE PROGRESSIVE NATURE OF THE SYSTEM...RAINFALL AMOUNTS WILL BE FAST
BUT WILL NOT LINGER. HAVE DECIDED TO KEEP THE FLASH FLOOD WATCH DUE
TO SATURATED GROUND...BUT QPF AMOUNTS HAVE BEEN LOWERED SOME.

COLD FRONT WILL MOVE FROM WEST TO EAST THURSDAY AFTERNOON...WITH
PRECIPITATION DECREASING THURSDAY EVENING. HOWEVER...WITH PLENTY OF
MOISTURE LEFT AROUND...AND THE UPPER LOW IN CLOSE PROXIMITY...WILL
STILL HAVE CHANCES FOR SHOWERS FOR FRIDAY AND EARLY SATURDAY.
NORTHWEST FLOW WILL BRING HIGH PRESSURE IN FOR SATURDAY AFTERNOON
AND EVENING...WITH DRY WEATHER CONTINUING INTO THE LONG TERM.

LONG TERM...SUNDAY THROUGH WEDNESDAY
DRY CONDITIONS WILL PREVAIL DURING THIS PERIOD...AS A LOW LEVEL
RIDGE BUILDS FROM THE CENTRAL PLAINS THROUGH THE TEXAS GULF COAST.
EARLY THIS PERIOD...AFTERNOON TEMPERATURES WILL BE SEVERAL
CATEGORIES BELOW NORMAL VALUES.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     61  76  56  64 /  70  90  70  20
CAMDEN AR         69  80  59  71 /  40  80  70  30
HARRISON AR       57  73  50  60 /  90  90  40  10
HOT SPRINGS AR    65  78  57  70 /  60  80  50  20
LITTLE ROCK   AR  65  78  59  70 /  60  80  70  20
MONTICELLO AR     69  81  61  71 /  40  70  80  40
MOUNT IDA AR      65  76  55  70 /  70  80  40  10
MOUNTAIN HOME AR  58  74  52  61 /  80  90  40  20
NEWPORT AR        63  76  59  65 /  70  90  80  20
PINE BLUFF AR     68  79  60  71 /  50  80  90  30
RUSSELLVILLE AR   61  75  53  65 /  80  90  40  10
SEARCY AR         64  76  58  68 /  60  90  80  20
STUTTGART AR      66  78  61  70 /  50  80  90  20
&&

.LZK WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THURSDAY EVENING FOR ARKANSAS-BAXTER-
BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-CONWAY-DALLAS-
DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-INDEPENDENCE-
IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-MARION-
MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-PRAIRIE-
PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-WOODRUFF-
YELL.

&&

AVIATION...32
Hazardous weather outlook, Apr 9, 11:55 AM CST, 8 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1255 PM CDT WED APR 9 2008

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-101000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
1255 PM CDT WED APR 9 2008

...A DANGEROUS SEVERE WEATHER EPISODE ACROSS ARKANSAS IS EXPECTED
FOR THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

EXCESSIVE RUNOFF FROM HEAVY RAINS OVER THE LAST TWO WEEKS WILL
CONTINUE TO CAUSE FLOODING OF RIVERS...STREAMS AND LOW WATER
CROSSINGS ACROSS MUCH OF CENTRAL...EASTERN AND SOUTHERN ARKANSAS.
THIS INCLUDES THE BLACK RIVER...THE LOWER WHITE RIVER...THE CACHE
AND OUACHITA RIVERS.

ADDITIONAL HEAVY RAINFALL IS POSSIBLE LATE TONIGHT...AS A COMPLEX OF
THUNDERSTORMS FORMS...THEN MOVES EASTWARD OUT OF OKLAHOMA. ANY
LOCALIZED HEAVY RAINFALL WILL HAVE THE POTENTIAL TO BE EXCESSIVE.

ALSO...SOME OF THE THUNDERSTORMS WILL BE SEVERE...PRODUCING LARGE
HAIL AND DAMAGING WINDS. THE GREATEST THREAT FOR SEVERE
THUNDERSTORMS TONIGHT WILL OCCUR WEST OF A LINE FROM HARRISON...TO
HOT SPRINGS...TO CAMDEN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WIDESPREAD SEVERE WEATHER CONDITIONS ARE EXPECTED ACROSS ARKANSAS ON
THURSDAY.

DANGEROUS SUPERCELL THUNDERSTORMS...CAPABLE OF PRODUCING LARGE
HAIL...DAMAGING WIND GUSTS...AND TORNADOES ARE EXPECTED ON THURSDAY.

A COLD FRONT WILL MOVE EAST ACROSS THE STATE ON THURSDAY. ABUNDANT
MOISTURE WILL BE IN PLACE AHEAD OF THE FRONT...AS WELL AS
SUFFICIENT INSTABILITY FOR THUNDERSTORM DEVELOPMENT.  THESE
CONDITIONS...ALONG WITH A POWERFUL MID AND UPPER LEVEL WIND
FIELD...WILL PROMOTE THE DEVELOPMENT OF LONG-LIVED...SUPERCELL
THUNDERSTORMS.

IN ADDITION TO SEVERE WEATHER...HEAVY RAIN WILL BE POSSIBLE. WITH
THE GROUND NEARLY SATURATED IN MOST AREAS...IT WILL NOT TAKE A LOT
OF RAIN TO PRODUCE ADDITIONAL FLASH FLOODING. ANY ADDITIONAL
RAINFALL WILL ALSO AFFECT RIVER FLOODING CONDITIIONS.

RESIDENTS ACROSS ARKANSAS ARE ADVISED TO REVIEW SEVERE WEATHER...AND
FLASH FLOOD SAFETY RULES.  ALSO...PLEASE MONITOR THE LATEST WEATHER
WATCHES AND WARNINGS FROM THE NATIONAL WEATHER SERVICE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED ACROSS MOST AREAS ON THURSDAY.

&&

MORE INFORMATION ON THE SEVERE WEATHER POTENTIAL FOR TONIGHT AND
THURSDAY CAN BE FOUND AT THE FOLLOWING WEB PAGE...

WWW.WEATHER.GOV/LZK/HTML/SVR0408.HTM

55/58

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Bradley

When
April 9, 8:00 PM CST to April 12, 7:00 PM CST
Where
Bradley County, 5.55 mi E of Parnell Spgs to 11.15 mi E of Johnsville
Cause
Heavy Rain
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
33.713, -92.085

The Saline River flood wave from the Benton gage progressed downstream to Bradley County by the second week of April. Minor flooding at the Rye gage occurred during this time and caused some county roads to flood. Also, some pastures were flooded and access to timber was cut off.

Flood, Cleveland

When
April 9, 8:00 PM CST to April 12, 7:00 PM CST
Where
Cleveland County, 1.08 mi ESE of Chowan to 5.24 mi ESE of Rison
Cause
Heavy Rain
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
33.914, -92.203

The Saline River flood wave from the Benton gage progressed downstream to Cleveland County by the second week of April. Minor flooding at the Rye gage occurred during this time and caused some county roads to flood. Also, some pastures were flooded and access to timber was cut off.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2008Every state in 2008This day in weather historyWarnings in Arkansas, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 98450, 98452.